Overdose risk sparks recall of Alvogen’s fentanyl patches

By Ben Hargreaves contact

- Last updated on GMT

(Image: Getty/Michail Petrov 96)
(Image: Getty/Michail Petrov 96)

Related tags: Alvogen, Fentanyl, Opioid epidemic

US FDA and Alvogen announce that lots of fentanyl patches will be recalled after packaging mislabels dose strength.

Alvogen’s fentanyl transdermal system is sold at five different strengths, and an error saw products containing 50mcg/h patches labelled as 12mcg/h. The lots were distributed in the US to the pharmacy level.

According to the company, the application of a 50mcg/h patch instead of the prescribed 12mcg/h patch could result in serious, life-threatening or fatal respiratory depression.

At particular risk are those patients who could be the first-time recipients of such a treatment, such as children and the elderly.

Alongside the US Food and Drug Administration (FDA), Alvogen has initiated a nationwide, voluntary recall of the two separate lots that are affected.

The treatment is indicated for use in the management of pain in opioid-tolerant patients, with the patches delivering consistent levels of fentanyl,  a powerful synthetic opioid that is similar to morphine but can be 50 to 100 times more potent​.

3M manufactures the transdermal technology for Alvogen, and the former company issued a release linking to the latter’s statement​ on the recall.

Alvogen stated that no patients have reported adverse events as a result of the mislabelling, and it would be notifying distributors and direct customers by certified letter regarding the recall.

The drug has become a part of the developing opioid epidemic in the US, which the FDA is taking increasing action to curb from a drug safety​ and approval stance​.

However, the FDA has previously come under criticism​ for the manner in which it has tried to regulate the market for fentanyl pain patches.

Related topics: Regulatory & Safety, Regulations

Related news

Show more

Related suppliers

Follow us

Products

View more